Opioid-induced constipation is a common problem that can affect a person's quality of life. This is because this medication can cause side effects that limit the normal functioning of the intestine.
Opioid-induced constipation is a common problem in people who take this medication. In fact, between 41% and 81% of patients that take opioids also suffer from constipation.
Painkiller opioids are very effective in treating severe pain. In fact, the use of this medication has increased by over 83% during the last 10 years. Of course, cases of opioid-induced constipation have gone up too.
Generally, people don’t talk about this side effect. They often ignore the fact that it affects people’s quality of life. You need opioids to manage your pain, but constipation can be a major issue.
What is constipation?
Constipation is when a person has difficulty defecating or has irregular bowel movements. Generally speaking, there is constipation when there are no more than three bowel movements per week.
When it’s chronic, it usually has some annoying symptoms. For example, some of them are hard or lumpy stools, pain, and passing gas. In addition, you might feel like you passed an incomplete stool.
There are many factors that can cause constipation. In fact, this includes certain medications. Opioid-induced constipation is common, but other medications can cause it too. For example, antidepressants, antihistamines, diuretics and others can cause constipation.
There are many medications that have side effects, but they usually go away over time. However, for opioid-induced constipation, this doesn’t happen. In fact, doctors believe that your intestine doesn’t get used to this type of medication.
The degree of constipation depends on the type of opioids you take, the amount, and the time you take it. The greater the amount and time of use, the higher your chances of getting chronic constipation.
Opioid-induced constipation is different from common or functional constipation. You might see it abbreviated as OIC, and it’s usually a temporary problem that stops when you stop taking opioids.
The effect of opioids
Opioids primarily work on the nervous system. However, they also affect other organs, like the gastrointestinal tract. Among other things, they can affect the normal functioning of the intestine.
Most commonly, opioids interfere with the functioning of the intestine in two ways. The first cause is a condition called “intestinal paralysis.” To understand what it is, think about the pressure you exert on a tube of toothpaste to push the toothpaste out.
Something similar happens to your intestine with bowel movements. This is an involuntary movement, and it’s called peristalsis. However, opioids can reduce or block this movement, which causes constipation.
In addition, opioids can cause extremely hard stools. Under normal conditions, the wall of the intestine absorbs a percentage of water from feces when they pass through it. However, when you take opioids, your intestine might absorb too much, which causes hard stools and constipation.
You might be interested in: Self Medication and its Health Risks
Other interesting data about opioid-induced constipation
If you’re taking opioids, it’s very important to follow a healthy diet. Make sure to drink lots of water and eat lots of fiber. Also, eat soft and nutritious foods. As always, we recommend that you exercise regularly to reduce the risk of severe constipation.
In many cases, you’ll need to take drugs. You may need to either soften your stool or help the intestine function normally. Generally, doctors recommend laxatives. However, if these don’t work, you might need more specialized medications.
Sometimes, these drugs aren’t effective. First, try to fix the problem with an abdominal massage. This doesn’t cause any side effects, and if you do it right, it can be very effective.